British Heart Foundation
5,325 members3,404 posts

Warfarin side effects

Hi all

I'm having my first period for 3 months and it is heavy and painful. Prior to my AVR I was becoming irregular (no doubt due to age, 50 on Sunday) but never 13 weeks between. Now I do understand that the operation is probably the reason it's been so long in between but my question is whether the warfarin is the reason it's heavier? I'm guessing it's quite likely. I'm already taking iron as I'm still anaemic following the op. 😔. I used to be able to take naproxen for the pain which is amazing for menstrual cramps but can't take that anymore either.

My other question re warfarin is about hair loss. This hasn't happened to me yet but I just wanted to ask those who have experienced this side effect, how long had you been taking warfarin before you noticed hair loss?

Thank you all.

Claire x

15 Replies
oldestnewest

Hi Clair

Now I’m 7yrs older than you

( bloody hell) lol 😝 I remember in my last year of the 40s the gaps between became longer and more painful and heavy, which was a shock because I’d been very lucky and have never really suffered like most women then my thyroid gave up and I sort of had the menopause and my periods stopped ( it’s great not having them )now I’m not on warfarin but I could imagine that they would have some effect . With all you have been through it may have contributed too kick starting and maybe speeding up the menopause. Regards to your hair the menopause can have an effect mine went limp and I lost hair when I brushed it. Phone your cardio rehab nurse about the warfarin .

Poor you it’s all happening at once.

Remember 50 is the new 40 and have a great Birthday 🎂

Take care Kaz❤️💖💕

1 like
Reply

Thank you Kaz x

Reply

Hi Claire

Our journeys appear to have quite a lot in common and have talked before which is lovely.

I am six years older than you, I have been premenopausal for a couple of years and finally started on full menopause October 2016, the flushes were manageable but stopped in January 2017 when my Dad died (aged 92yrs) and I had periods again. They stopped again in July but came back albeit lightly in December when my Mum died (aged 93yrs). Yes 2017 was quite a year for me! I do feel that at 56yrs old that periods should be long gone ! I hope that you are able to manage the cramps, it's a bummer not being able to take anti inflammatory drugs. Your GP maybe to advise something else.

Regarding hair loss, I had my surgery on 31st May and I think my hair loss did not really start until September time. It was quite dramatic, hair coming out every time I brushed or washed it and on pillows. Luckily I am blessed with very thick hair which was long, halfway down my back. My hairdresser advised me to cut it to shoulder length as the hair loss would be less obvious. The hair loss has now stopped and I reckon I have lost half my hair, my hair was blonde but has gone dark oh apart from where there are white areas. I found out that I fitted into five causes for hair loss - surgery, stress, warfarin, menopause and major infection. In the grand scheme of things it is minor but at the time felt like a final insult.... My GP did a load of blood tests to check there was no systemic problem.On the positive my hair is quicker to dry. With any luck you will keep your hair

Hope you have a good day, it's blowing up a storm here .

1 like
Reply

Thank you for the reply. Gosh you did have a pig of a year last year! Bit like my 2015 when my dad died in October aged 72 and my mum only 5 months older aged 73. At least it wasn't the same year as my surgery though.

I took some mild co-codomol yesterday for the pain but I'm ok today but very heavy! Making me feel tired and had been so well up until now.

thank you again.

Claire x

Reply

Thank you Claire, not the best year and I was certainly ready for 2018! Glad the co codramol worked for you. Take it easy for the next few days....I believe dark chocolate is full of iron.

Reply

Hi Clair

I took warfarin for 6 weeks before I started to lose my hair. My hair is now very fine and I have almost lost my fringe completely 😕

Hope you don't suffer from this side effect.

Best wishes

2 likes
Reply

Poor you. Well I'm 9 weeks on now and no sign of any extra hair loss. I'm one of those who is always covered in hair anyway!

Claire x

1 like
Reply

Hi Clairebear, I can't comment as I'm well over the menopause (66) and don't take warfarin, but I really feel for you and hope you feel better soon. Sending hugs xx

1 like
Reply

I had my AVR nine years ago and take Warfarin which has no side effects but I did have terrible problems with my hair but I was advised this was to do with the medication and drugs at the time of the operation. It took months for my hair to recover which it did and is absolutely fine now for years. I don’t think it had anything to do with the Warfarin which I still take .

2 likes
Reply

Sorry to disagree but hair loss is a well documented side effect of warfarin. As with all medication some people will not be affected and it seems you are one of the fortunate ones.

1 like
Reply

Problem is any amount of medications all have the same side effects, it’s often difficult to pin down exactly which medication the side effect has come from. On the positive side my hair is probably in better condition and thicker now than before my AVR. It was also my fringe which suffered worse but also the rest of my hair too.

Reply

Thank you for all the the replies. I don't seem to have many side effects from medication but I have definitely noticed my hair is dull and lifeless. I always seem to lose a lot anyway. My dad was on warfarin for the last 3 years of his life and he had an amazing head of black hair right until the end. I'm actually having a trim very shortly so I will ask the hairdresser for any advice.

Claire x

Reply

My hair has got a lot thinner over the last five years or so, my daughter has even started asking me why I am "a bit baldy" on top. Out of the mouths of babes, etc! Like others have said, it's not the worst that could (or has!) happened to most of us, but it is frustrating and depressing, definitely something we could do without. I was on warfarin for six months when first diagnosed, but stopped taking it long ago, so am putting it down to one of my many other medications, just not sure which one.

My hairdresser recommended using Nioxin shampoo and treatments. It did help a little, but not enough to justify the price tag for me. I'm now using an off-the-shelf (Tresemme) volumising shampoo and conditioner and trying to avoid spraying dry shampoo in my fringe, which I'm sure can't help matters in the long-run. I think my hair is looking a little less thin...maybe?

All the best with the forthcoming birthday. Hope your fifties are fabulous, you deserve them to be x

1 like
Reply

Thank you x

Reply

Hi Claire I was in the same position this week. I hadn't had a cycle for six months and then all of a sudden I did. I saw my inr pharmacist and she said it's quite natural to be heavier and longer. I felt better speaking to her.

1 like
Reply

You may also like...